U.S. doctors online nowAsk doctors free
CA
A 21-year-old member asked:

Will taking 100mg on zoloft (sertraline) cause me to gain weight? will risperidone cause me to gain weight? is it possible to not take medications with bipolar?

3 doctor answers7 doctors weighed in
Dr. Ghiath Kashlan
Internal Medicine 25 years experience
Yes: Both medications could cause weight gain. Bipolar would need rx but this is to be determined by treating md.
Dr. Mohammed Younus
Psychiatry 31 years experience
Both can: Bipolar disorder is a serious medical/psychiatric illness and needs to be treated. Consequences of poor treatment or no treatment are devastating; loss of brain cells, poor functioning in life, lower quality of life and rapid cycling of the disorder. Both zoloft (sertraline) and Risperdal you mentioned have weight as side effects more so with Risperdal than zoloft (sertraline).
Dr. Bassam Amawi
Psychiatry 49 years experience
Bipolar affective D/: Is a chronic remittent illness and require ongoing treatment . All psych medications can cause wt gain but some r less than other. Talk with u psychiatrist.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 25, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.